Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 154, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2011, 4:51 PM MDT for Laramie County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2011, 4:51 PM MDT (22:51 UTC)
- Expired
- Jul 24, 2011, 5:23 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 49 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:09 PM MDT | HAIL 1.75 | 1 Ne Carpenter, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
851 WUUS55 KCYS 242251 SVRCYS WYC021-242345- /O.NEW.KCYS.SV.W.0154.110724T2251Z-110724T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 451 PM MDT SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 545 PM MDT * AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF BURNS...OR 25 MILES EAST OF CHEYENNE...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARPENTER AROUND 500 PM MDT. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 395 AND 402. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4100 10405 4100 10456 4102 10450 4121 10406 TIME...MOT...LOC 2251Z 346DEG 18KT 4110 10429 WIND...HAIL 60MPH 1.00IN $$ RUBIN
2 follow-up statements
961 WWUS55 KCYS 242307 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 507 PM MDT SUN JUL 24 2011 WYC021-242345- /O.CON.KCYS.SV.W.0154.000000T0000Z-110724T2345Z/ LARAMIE WY- 507 PM MDT SUN JUL 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 545 PM MDT... AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARPENTER...OR 25 MILES EAST OF CHEYENNE...MOVING SOUTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN LARAMIE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4115 10419 4100 10419 4100 10456 4102 10450 TIME...MOT...LOC 2308Z 346DEG 18KT 4102 10432 WIND...HAIL 60MPH 1.00IN $$ RUBIN
200 WWUS55 KCYS 242323 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 523 PM MDT SUN JUL 24 2011 WYC021-242333- /O.CAN.KCYS.SV.W.0154.000000T0000Z-110724T2345Z/ LARAMIE WY- 523 PM MDT SUN JUL 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4115 10419 4100 10419 4100 10456 4102 10450 TIME...MOT...LOC 2323Z 346DEG 18KT 4095 10430 $$ RUBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:35 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 24, 3:35 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 335 PM MDT SUN JUL 24 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS WHEN THE BEST CHANCE OF THUNDERSTORMS WILL TAKE PLACE EARLY THIS WEEK. TONIGHT: LATEST RADAR LOOP WAS SHOWING A COUPLE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING JUST NORTHEAST OF CHEYENNE. LATEST WATER VAPOR LOOP WAS SHOWING A POTENTIAL VORTICITY (PV) ANOMALY IN SOUTHEAST WYOMING. THIS PV ANOMALY SHOULD CONTINUE TO AID IN DEVELOPING MORE SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST WYOMING MAINLY SOUTHEAST OF A TORRINGTON TO LARAMIE LINE WHERE SURFACE BOUNDARIES HAVE BEEN FORMING FROM CONVECTION. THE HRRR IS ALSO PICKING UP ON CONVECTION DEVELOPING ACROSS THE PANHANDLE LATE THIS AFTERNOON AND EVENING WHERE VERY RICH DEWPOINTS ARE IN PLACE (MID TO UPPER 60S). IF CONVECTION CAN KEEP GOING ACROSS THIS AREA IT WILL MOST LIKELY MOVE EAST WITH SOME PROPAGATION TO THE SOUTHEAST WITH ANY STRONGER STORMS. WOULD NOT BE SURPRISED TO SEE A FEW SEVERE STORMS AS WELL WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THIS CONVECTION SHOULD MOSTLY MOVE OUT OF THE PICTURE BY LATE EVENING. MONDAY: LOOKS TO BE ANOTHER MONSOONAL DAY WITH PLENTY OF LOW LEVEL MOISTURE EAST OF THE LARAMIE RANGE. UPPER LEVEL ANALYSIS IS DEPICTING GOOD UPPER LEVEL DIFFLUENCE WHICH MAY BE ENOUGH OF A TRIGGER MECHANISM TO FIRE A FEW SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE LARAMIE RANGE. COVERAGE DOES NOT APPEAR AS GREAT AS THIS AFTERNOON DUE TO LIMITED UPPER LEVEL FORCING. MONDAY NIGHT-TUESDAY NIGHT: LATEST WATER VAPOR LOOP IS SHOWING A FAIRLY STRONG UPPER LEVEL TROF MOVING TOWARDS THE PACIFIC NORTHWEST. THE MODELS ARE SHOWING SOME DIFFERENCES ON THE POSITION OF THE UPPER LEVEL JET STREAK MOVING THROUGH IDAHO AND WESTERN MONTANA. THE GFS APPEARS TO BE THE MOST PROGRESSIVE MODEL IN PUSHING THIS TROF THROUGH THE CANADIAN PROVIDENCES AND SWINGING A MID LEVEL TROF INTO EXTREME SOUTHEAST WYOMING BY 00Z WEDNESDAY. WE ARE LEANING MORE TOWARDS THE THE SLOWER SOLUTIONS (ECMWF/UKMET/NAM) WHICH WILL FAVOR A SLIGHTLY DELAYED SOLUTION (~6HRS). AHEAD OF THIS TROF...WE WILL SEE INCREASING MID LEVEL MOISTURE WHICH WILL INCREASE THE PRECIPITABLE WATER VALUES ACROSS THE AREA WHICH WILL FAVOR LIMITED CAPPING AND MORE COVERAGE OF SHOWERS AND THUNDERSTORMS. WE DELAYED THE TIMING OF THE SHOWERS AND THUNDERSTORMS MOVING INTO THE WESTERN PORTION OF THE FORECAST AREA UNTIL AFTER MIDNIGHT LATE MONDAY NIGHT. THIS MOISTURE IS PROGGED TO CONTINUE MOVING EAST INTO AREAS EAST OF THE LARAMIE RANGE BY AROUND MIDDAY TUESDAY. WE ALSO BACKED OFF ON HIGHS ON TUESDAY AS THIS MID LEVEL MOISTURE MOVES INTO THE AREA. WE ALSO KEPT CHANCE POPS GOING ACROSS THE AREA ON TUESDAY NIGHT BEFORE DRIER AIR MOVES IN BEHIND THE TROF. .LONG TERM...WEDNESDAY THROUGH SUNDAY MAIN FORECAST CONCERN WILL BE WARM TEMPERATURES AND DIURNAL THUNDERSTORMS. WED NIGHT SPLIT SOUTHWEST FLOW ACROSS INTERMOUNTAIN WEST HAS A SHORTWAVE/VOR FEATURE WORKING OUT OF FOUR CORNERS INTO CO/KS AS FRONTAL BOUNDARY HANGS ACROSS SRN WY/NEB PANHANDLE. MAIN MOISTURE FOCUS WITH HIGHER PW VALUES AND INSTABILITY STAY EAST OF SNY OVERNIGHT. THU NITE/FRI SE UPSLOPE FLOW LOOKS TO ADVECT MOISTURE UP TO LARAMIE RANGE FOR INCREASED RISK OF PCPN. TEMPS LOOK TO BE JUST SLIGHTLY COOLER THU WITH 700MB TEMPS DROPPING ABOUT 2C FROM PREVIOUS MODEL RUN...WHICH YIELDS 3-5 DEGREE DROP BUT STILL MID 80S TO LOWER 90S ACROSS THE CWA. ON FRIDAY SUBTROPICAL HIGH AND HEIGHTS BUILD NORTH WITH RETURN OF +17C 700MB TEMPS AND +19C BY SATURDAY WHICH LOOKS TO BE WARMEST DAY. MONSOON MOISTURE RETURN ACCORDING TO GFS WILL HOLD OFF UNTIL SUNDAY NIGHT/MON...SO LOOK FOR NORMAL DIURNAL THUNDERSTORMS WITH HIGHER POPS ENTERING SUNDAY NIGHT. && .AVIATION...18Z TAF ISSUANCE... 020-030 CIGS IN WRN NEBR PANHANDLE LIFTING WITH SOME WNW FLOW ALOFT HELPING TO DISSIPATE. SOUTHEAST SURFACE FLOW CONTINUES WITH STRONGEST WINDS AIA AND SNY. WITH CU FORMING ALONG FRONT RANGE AND SFC INSTABILITY IN PANHANDLE COULD SEE A FEW TSTMS AFT 22Z FROM CYS EAST TO SNY AND NORTH TO CDR. DRIER AIR STILL FILTERING IN FROM WEST OF LARAMIE RANGE SO DO NOT EXPECT MORE THAN ISOLD COVERAGE. MAY BE SOME MVFR CONDITIONS NEAR SOME OF THE TSTMS BU MAINLY VFR CONDITIONS WILL PREVAIL. CLR TO SCT CLOUDS AFT 03Z. && .FIRE WEATHER...DRY AIR WILL CONTINUE TO DOMINATE AREAS WEST OF THE LARAMIE RANGE THIS AFTERNOON AND MONDAY WITH RELATIVE HUMIDITIES AROUND 10 TO 15 PERCENT. A FAIRLY STRONG MID LEVEL TROF IS EXPECTED TO TRACK EAST ACROSS THE CANADIAN PROVIDENCES ON TUESDAY WHICH WILL INCREASE DEWPOINTS AND HUMIDITIES ACROSS SOUTHEAST WYOMING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...REC LONG TERM/AVIATION...SLA
Hazardous weather outlook, Jul 24, 4:27 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 427 PM MDT SUN JUL 24 2011 NEZ002-003-019>021-054-055-095-096-WYZ101>119-251115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 427 PM MDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS THE AREA. THE MOST NUMEROUS STORMS WILL BE EAST OF THE LARAMIE RANGE. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG CONTAINING HAIL AND GUSTY WINDS. THESE THUNDERSTORMS WILL BE SLOW MOVING SO HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 24, 3:07 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 307 PM MDT SUN JUL 24 2011 WYZ118-119-242145- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 307 PM MDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 345 PM MDT... AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUN BARREL...OR 28 MILES NORTHEAST OF CHEYENNE...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RURAL EASTERN LARAMIE COUNTY THROUGH 345 PM MDT IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUBIN
Local storm report, Jul 24, 4:18 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST 9 W ALBIN 41.42N 104.27W
07/24/2011 E60 MPH LARAMIE WY TRAINED SPOTTER
PEA TO MARBEL SIZE HAIL.
&&
DDEALSpecial weather statement, Jul 24, 4:25 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 425 PM MDT SUN JUL 24 2011 WYZ118-119-242315- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 425 PM MDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 515 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF GUN BARREL...OR 24 MILES NORTHEAST OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HWY 85 AT HIGHWAY 216 AROUND 445 PM MDT. GUN BARREL AROUND 500 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUBIN
Local storm report, Jul 24, 4:28 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 13 N BURNS 41.38N 104.36W
07/24/2011 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
DDEALLocal storm report, Jul 24, 4:31 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL BURNS 41.19N 104.36W
07/24/2011 M1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
HAHNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 41 min |
| Jul 24, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 65 min |
| Jul 24, 5:49 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 56 min |
| Jul 24, 5:52 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.